Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

July 19, 2018Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 19, 2018, 5:22 PM PDT for Lincoln County, Nevada. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 5:22 PM PDT (00:22 UTC)
Expired
Jul 19, 2018, 6:15 PM PDT
In force
53 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:13 PM PDTTSTM WND GST 727 Sse Eagle Valley Rese, NVCORRECTION FOR EVENT TIME. IMMIGRATION WASH RAWS REPORTED WIND GUSTS OF 72MPH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS55 KVEF 200022
SVRVEF
NVC017-200115-
/O.NEW.KVEF.SV.W.0018.180720T0022Z-180720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
522 PM PDT THU JUL 19 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in south central Nevada...

* Until 615 PM PDT.

* At 521 PM PDT, severe thunderstorms were located along a line
  extending from 12 miles east of Ranch Campground to Cathedral Gorge
  State Park, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter to half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Ursine, Pioche, Ranch Campground, Horsethief Gulch Campground,
  Eagle Valley, Meadow Valley Campground, Panaca, Echo Canyon State
  Park and Cathedral Gorge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3778 11405 3768 11455 3803 11457 3822 11405
TIME...MOT...LOC 0021Z 340DEG 20KT 3808 11396 3781 11440 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
2 follow-up statements
991 
WWUS55 KVEF 200050
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
550 PM PDT THU JUL 19 2018

NVC017-200115-
/O.CON.KVEF.SV.W.0018.000000T0000Z-180720T0115Z/
Lincoln NV-
550 PM PDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

At 549 PM PDT, severe thunderstorms were located along a line
extending from 16 miles east of Ursine to 7 miles south of Panaca,
moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Ursine, Pioche, Ranch Campground, Horsethief Gulch Campground, Eagle
Valley, Meadow Valley Campground, Panaca, Echo Canyon State Park and
Cathedral Gorge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 11405 3768 11455 3803 11457 3822 11405
TIME...MOT...LOC 0049Z 340DEG 20KT 3795 11390 3768 11434 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
188 
WWUS55 KVEF 200106
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
606 PM PDT THU JUL 19 2018

NVC017-200116-
/O.EXP.KVEF.SV.W.0018.000000T0000Z-180720T0115Z/
Lincoln NV-
606 PM PDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 615 PM PDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3778 11405 3768 11455 3803 11457 3822 11405
TIME...MOT...LOC 0106Z 340DEG 20KT 3787 11386 3760 11430 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:42 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 19, 2:42 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
242 PM PDT Thu Jul 19 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
will be building with very hot temperatures expected and lowering
thunderstorm chances.
&&

.SHORT TERM...Tonight through Saturday.

Radar returns as of 2 PM show isolated to scattered deep, moist
convection north of Interstate 15. Most storms have developed over
terrain and remained anchored. Daytime heating combined with
differential heating circulations due to anvil shadowing have
allowed strong storms to develop over Nye and Lincoln Counties. HRRR
is indicating that storms will develop further eastward into Lincoln
County late this afternoon then transition to outflow-dominant and
move southwestward toward Clark County this evening. There has
decent run-to-run consistency, so PoPs were increased slightly for
Las Vegas and northern Clark County. Without a dynamic influence,
most convection should wane after sunset, the exception would be
convection maintained along outflow.

As far as synoptic evolution goes, ridging will continue to move
eastward and eventually settle across the Southern Plains by
Saturday. As it moves east, southerly flow will increase along the
western periphery of the ridge allowing slightly drier air to push
northward into the southern Great Basin. This will lead to lowering
rain/thunderstorm chances across the forecast area. Rain chances
will be limited to higher terrain (Spring and Sierra Mtns.) and
Mohave County through Saturday where the best instability,
although only moderate, will exist. Temperatures will remain at or
just above normal through Saturday.

.LONG TERM...Sunday through Thursday.

High pressure centered over New Mexico/Texas over the weekend will
gradually propagate west early next week. As this happens,
temperatures will be on the increase each day. Las Vegas may see 110
as early as Monday, but the more excessive heat will arrive Tuesday
and Wednesday as readings will be about 8-10 degrees above normal.
This will put places like Las Vegas in the 110-114 degree range, 115-
120 down the Colorado River, and 120-125 in Death Valley. With these
readings and little relief expected overnight an Excessive Heat
Watch has been issued for much of southern Nevada, southeast
California, and northwest Arizona for Tuesday and Wednesday.
Moisture is also expected to be rather limited with any thunderstorm
chances mainly confined to the higher terrain of central Nevada and
the Sierra with only slight chances over the higher terrain of
southern Nevada and northwest Arizona Sunday through Thursday.
&&

.AVIATION...For McCarran...Outside of convective influence, south
winds 10-12 knots with intermittent gusts up to 20 knots will
continue across the terminal through the afternoon. Convection
developing south of the Las Vegas valley will move north, likely
producing sudden, gusty outflow winds. Similar conditions are
expected Friday. CIGs at or above 10k feet; CIGs may drop to 5-7
k feet with convection that develops near a terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain across the southern Great Basin and eastern Mojave
Desert. Storms will continue through the afternoon and wane this
evening. Convection may persist later into the evening across
Lincoln, northern Clark, and southern Mohave Counties along outflow
boundaries. Outside of thunderstorm influences, southerly winds with
speeds of 10-15 knots and gusts to 20 knots should prevail. CIGs at
or above 10k feet; CIGs may drop to 5-7 k feet with convection that
develops near a terminal. Similar conditions expected Friday, with
slightly less thunderstorm coverage.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 19, 1:17 PM PDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
117 PM PDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             10 NE HUALAPAI PEAK     35.16N 113.77W
07/18/2018  E0.75 INCH       MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED PENNY SIZE HAIL AT HIS
            HOME SOUTH OF I40 JUST EAST OF KINGMAN.

0521 PM     HAIL             9 NE HUALAPAI PEAK      35.18N 113.80W
07/18/2018  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED QUARTER SIZE HAIL WHEN
            DRIVING WESTBOUND ON I40 NEAR MM 66.

0442 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.16N 113.89W
07/18/2018                   MOHAVE             AZ   FIRE DEPT/RESCUE

            DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN
            MILE MARKERS 1 AND 5.

&&
Local storm report, Jul 19, 5:15 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 PM PDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      22 NW PARKER DAM        34.51N 114.41W
07/12/2018                   SAN BERNARDINO     CA   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 22
            NW PARKER DAM. REPORT INCLUDING VIDEO OF A
            FLASH FLOOD COMING IN AND RUNNING OVER A
            ROADWAY AT HAVASU LANDING ON THE CHEMEHUEVI
            INDIAN RESERVATION.

&&

DB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:15 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 19, 5:58 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 19, 6:56 PM PDTAreal Flood AdvisoryVEFClark, Lincoln, Nye3 hr
Jul 19, 7:47 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 19, 7:55 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln80 min
Jul 19, 8:47 PM PDTSevere Thunderstorm WarningVEFClark58 min
Jul 19, 9:16 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 19, 10:12 PM PDTFlash Flood WarningVEFClark3 hr
Jul 19, 10:39 PM PDTFlash Flood WarningVEFClark3 hr
Jul 19, 11:26 PM PDTAreal Flood AdvisoryVEFNye3 hr
Jul 20, 3:05 AM PDTExcessive Heat WarningVEFClark, Nye9 days
Jul 20, 3:05 AM PDTHeat AdvisoryVEFClark, Esmeralda, Lincoln, Nye9 days

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.